These tremors began within days of beginning the Cipro, an antibiotic, famous for getting deep into tissues including tendons and bones. When my doctor first began these two new antibiotics I was grateful for her genius in coming up with them and I have to admit that they took away 60-80% of my pain. However, as good as these were in relieving my pain, my neurological symptoms increased to levels worse than before. I believed that this may have been due to them not crossing the blood brain barrier and that the Lyme was exacting revenge. However, my doctors suggested that it could be a side effect of the Cipro...and we are both hopeful that this is true and that these tremors are not permanent.
This video was taken 5 days after I stopped the Cipro, uploaded to Youtube and posted heer 11 days after and they are worse. Time is always a great healer, and I have become more familiar with how to cope with them. They have also increased my sense of humility and humbleness ten fold. In a bit of irony, looking back on the days when all I knew was Fibromyalgia and how everyone in those groups wished that people could see their pain...well now everyone sees my pain, and this has been an excelent reminder of being careful what you wish for.
The other day, a non-Lyme doctor whom I see stated that these are not-tremors but instead are dystonia (unwanted movements) and prescribed Cogentin, a Parkinson's drug (bless his heart). So far it has been somewhat helpful in relieving the harshness of the movement...I still move, just that it is slower and softer and not pulling or straining my tendons. The movement also have a tendency to freeze giving what I can only describe as the Buddha hand. It also paradoxially makes me feel really "chill" (cool, relaxed, almost pleasantly high)...apparently this drug is suppose to have the opposite effect to discourage addiction or recreational use.
Not really sure exactly what these are, they seem to be like tremors only much faster. However, I also have tremors when these weird shaky things quiet…so it is hard to say.
In January, my doctor changed my antibiotics, which crossed the blood brain area, to two antibiotics which get into deep tissues like tendons and bones, however, do not cross the blood brain barrier. Pretty much right away (2 days after starting the Cipro), my neuro symptoms flared and it was as if the Lyme in my brain were attacking back with a vengeance. Although I was taken off the two new antibiotics in February and put back on the original two antibiotics, that cross the blood brain barrier, my neuro symptoms continue to get worse.
These movements do not have any bearing on my cognition and seem to be in a class of their own. The worst of these symptoms is, of course, the dystonia as it is not only embarrassing, it is also very painful…as when my muscles pull it seems to activate every nerve in that area and often feels like it will break the bones involved. I take two drugs for this, Cogentin (a Parkinson’s drug), and Baclofen (an MS drug). The Cogentin takes some of the violence off the movement…meaning that my muscles do not pull quite as hard and thus makes it less painful. The Baclofen takes the stiffness and soreness away and my body feels very good on it as though missing nutrient has been supplied.
However, as the Baclofen and Cogentin kick in, helping to quiet the movements, in the quiet new symptoms appear such as the tremor and these weird shaky things. These weird shaky thing are the second worse of the symptoms in this class. They are more pronounced the more tired I am and can even affect me while, for example, reaching for something…whereas the dystonia stops when I am engaging these muscles.
The third and last symptom is just the plain tremors which are pretty much only noticeable when the other two symptoms stop…and like the dystonia, tends to stop when I engage the mucles. However, recently the tremors have sometimes been showing up even when I am doing something.
So, the fast shaking tremor-type thing in the video when the dystonia quiets and the regular tremors that are now happening even when I am engaging the muscles are new symptoms that started in March 2013.